UPDATED: DSP & DHSS Issue Urgent Safety Advisory After Surge of Suspected Drug Overdoses in Sussex & Kent Counties

mark-levin-promo

UPDATED – 05-04-24 – Delaware State Police continue to urge heightened awareness following a surge of suspected drug overdoses in Sussex County in the past week. Delaware Health and Social Services officials say they are now seeing cases in Kent County that require intubation and the level of care seen over the past week in Sussex County. Officials say there has also been a suspected death related to overdose. There have been 83 suspected overdoses in Sussex County since April 26th and 42 in Kent County. Toxicology tests are pending to confirm two additional suspected OD fatalities, bringing the total of suspected deaths to five over the period of April 26th through May 3rd for Kent and Sussex Counties.

“We are seeing a greater number of patients being treated for suspected overdose but, more notably, a significant increase in the severity of the effects of overdoses,” said Delaware Division of Substance Abuse and Mental Health Director Joanna Champney. “This severity is reflected in a greater percentage of patients needing admission with many of them requiring intubation, ICU level care, and multiple days in the hospital.”

=======================================================

UPDATED 05/2/24: The Delaware State Police (DSP) and the Delaware Department of Health and Social Services (DHSS) continue to urge heightened awareness following a surge in suspected drug overdoses in Sussex County. Between April 26th and May 2nd, troopers recorded a significant increase in the number of suspected overdoses and the severity of the emergencies. Toxicology tests are pending to confirm two suspected overdose fatalities during the same time period. There have been 73 suspected overdoses in Sussex County in that time period, with a majority of suspected overdoses seen in the greater area of Georgetown, Millsboro, and Milford. The locations are listed in no particular order and do not encompass all suspected overdoses. DSP enlisted the Delaware National Guard to conduct testing yesterday, May 1st, on a sampling of the drugs found in those who had overdosed to determine the composition of the substance. The Delaware National Guard’s 31st Civil Support Team has the capability to test for a broad spectrum of chemicals.  Initial samples showed packages containing Xylazine, Bromazolam, Fentanyl, Quinine, and Caffeine.

Additional Information from the Delaware State Police:

DHSS and DSP urge the public to exercise extreme caution, refrain from consuming unknown substances, and avoid illegal drugs altogether. Individuals struggling with substance abuse are encouraged to seek immediate assistance from medical professionals or addiction support services. To assist those in need, DHSS offers several avenues for support:

  • 911: In cases of overdose or medical emergencies, dial or text 911.
  • Delaware 211: Dial 2-1-1 or visit delaware211.org for free, confidential assistance in multiple languages.
  • Delaware Hope Line: Call 1-833-9-HOPEDE (1-833-946-7333) for 24/7 access to resources, support, and crisis assistance.
  • Bridge Clinics: Explore treatment services and resources in Delaware and neighboring states. In-person assessments are available at locations in New Castle, Kent, and Sussex counties.
  • Treatment Connection: Find nearby treatment providers at TreatmentConnection.com.
  • 988: For immediate crisis support, dial 988.
  • Narcan Training and OpiRescueDE App: Information on Narcan training and accessing medication is available online.

The Delaware Division of Substance Abuse and Mental Health (DSAMH) has ensured that the hospitals and community providers have access to Narcan kits. DSAMH has provided 1,300 Narcan kits to Beebe Healthcare to distribute throughout their health care system and an additional 200 kits have been distributed to Beebe Healthcare for use in their Emergency Department. While many of the affected individuals exhibited symptoms resistant to Naloxone, DSAMH still encourages the use of Naloxone in the case of a potential overdose. Repeat doses of Naloxone may be necessary in these incidents to restore normal breathing. Individuals and organizations seeking to obtain Naloxone kits should visit Narcan Training | Harm Reduction | Addiction | Help is Here Delaware for training events, community training opportunities, distribution events, community overdose prevention events, and a list of organizations who provide community training opportunities.

When caring for someone who may have overdosed, be extra cautious with powdered substances as they may increase the risk of substance ingestion or transmission. When using Narcan, call 9-1-1 and remain with the person until first responders arrive.

The Delaware Office of Emergency Medical Services (OEMS) offers the following recommendations to help prevent emergency responders’ exposure to illicit drugs, including synthetic opiates:

  • Gloves are all that is necessary in suspected overdose and no visible product.
  • Wear a face mask with eye shield if powdered illicit drugs are visible.
  • Do not touch the eyes, nose, or mouth after touching any surface that may be contaminated, even if wearing gloves.
  • Wash hands with soap and water after working in an area that may be contaminated, even if gloves were worn. Do not use hand sanitizer or bleach.

The safety and well-being of all Delawareans are paramount, and collaborative efforts are underway to address this critical public safety issue. We urge everyone to remain vigilant and take proactive steps to protect themselves and their communities.

Previous Post from 05/01/24:

Due to a surge in suspected drug overdoses, particularly in Sussex County, the Delaware State Police (DSP) and the Delaware Department of Health and Social Services (DHSS) are urging heightened awareness. According to DSP, between April 26th and 30th, troopers recorded a significant increase in overdoses, tragically resulting in at least one fatality and severe medical emergencies. Many affected individuals exhibited symptoms resistant to Naloxone, with some requiring intubation, and experiencing uncontrollable convulsions despite administering anti-seizure medication. Repeat doses of Naloxone may be necessary in these incidents to restore normal breathing. Preliminary investigations reveal that the substances involved were packaged in small, white wax paper bags typically associated with heroin.  Testing is still ongoing to determine the composition of the substance. Additional information will be provided as it becomes available.

Additional Information from the Delaware State Police:

When caring for someone who may have overdosed, be extra cautious with powdered substances as they may increase the risk of substance ingestion or transmission.

DHSS and DSP urge the public to exercise extreme caution, refrain from consuming unknown substances, and avoid illegal drugs altogether. Individuals struggling with substance abuse are encouraged to seek immediate assistance from medical professionals or addiction support services. To assist those in need, DHSS offers several avenues for support:

  • 911: In cases of overdose or medical emergencies, dial or text 911.
  • Delaware 211: Dial 2-1-1 or visit delaware211.org for free, confidential assistance in multiple languages.
  • Delaware Hope Line: Call 1-833-9-HOPEDE (1-833-946-7333) for 24/7 access to resources, support, and crisis assistance.
  • Bridge Clinics: Explore treatment services and resources in Delaware and neighboring states. In-person assessments are available at locations in New Castle, Kent, and Sussex counties.
  • Treatment Connection: Find nearby treatment providers at TreatmentConnection.com.
  • 988: For immediate crisis support, dial 988.
  • Narcan Training and OpiRescueDE App: Information on Narcan training and accessing medication is available online.

The safety and well-being of all Delawareans are paramount, and collaborative efforts are underway to address this critical public safety issue. We urge everyone to remain vigilant and take proactive steps to protect themselves and their communities.


the-charlie-kirk-show